Thunderstorm Wind, Cheyenne
- When
- July 3, 3:26 PM MST
- Where
- Cheyenne County, St Francis Arpt
- Measured
- 73 kt (84 mph) measured gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.750, -101.800
5 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 3, 1:01 PM MST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 201 PM MDT THU JUL 3 2003 FORECAST CHALLENGES CONTINUE TO BE CHANCE FOR THUNDERSTORMS AND MAXIMUM TEMPERATURES. TONIGHT...500 MB ANTICYCLONE CENTERED NEAR KABQ WITH CIRCULATION OVER THE TOP ALLOWING A WEAK SHORTWAVE/VORTICITY MAX TO ROTATE THROUGH CENTRAL AND NORTHEASTERN COLORADO INTO THE NEBRASKA PANHANDLE. 18Z VISIBLE SATELLITE SHOWS DISPERSED CUMULUS FIELD IN ABOVE AREAS MATCHING BEST WITH MESOETA 850-700 MB OMEGA AND 700 MB THETA-E RIDGE. RUC TOO DRY AT 700 MB COMPARED TO AREA 12Z RAOBS. AT 03Z THE MESOETA HAS THE 700 MB THETA-E RIDGE/LOW LEVEL POSITIVE OMEGA FROM CHEYENNE COUNTY COLORADO TO GOODLAND TO TRENTON NEBRASKA. DESPITE STRONG 700 MB CAP...LATE AFTERNOON SURFACE TEMPERATURES OF 100 TO 105 WILL ALLOW CONVECTIVE TEMPERATURES TO BE REACHED AND WILL GO WITH ISOLATED THUNDERSTORMS THROUGH 06Z FOR ALL BUT THE SOUTHEASTERN ZONES. LOW TEMPERATURES A FEW WARMER THAN THIS MORNING. FRIDAY/NIGHT...COLD FRONT/SURFACE TROUGH DROPS OUT OF THE NORTHERN PLAINS AND WILL BE LOCATED FROM TRIBUNE TO HILL CITY BY 00Z. ETA KAIN-FRITSCH UPDRAFT FLUX LIGHTS UP ALONG THE CONVERGENCE ZONE BETWEEN 21Z AND 00Z. CAPE WILL BE MAXIMIZED NEAR MCCOOK AT 2000-2500 J/KG AND AN AXIS TRAILING SOUTHWESTWARD OF +1000 J/KG. BULK SHEAR VALUES ARE WEAK HOWEVER...LESS THAN 30 KTS...SO EXPECTED STORM TYPE WILL BE MULTICELLULAR WITH LARGE HAIL/DAMAGING WIND THE PRIMARY THREATS. FOR TEMPERATURES...WILL GO WITH WARMER FWC/MET...YIELDING TRIPLE DIGITS IN EAST/SOUTHEAST DUE TO PRE-FRONTAL WARMING...AND UPPER 90S ELSEWHERE. ACTIVITY WILL DIMINISH/MOVE EAST AFTER 06Z AS BOUNDARY LAYER COOLS AND CONVECTIVE INHIBITION INCREASES. SATURDAY...INSTABILITY WILL BE MAXIMIZED IN CENTRAL NEBRASKA WITH A LOW LEVEL THETA-E RIDGE TRAILING SOUTHWESTWARD OVER THE FORECAST AREA. ANOTHER VORTICITY MAXIMUM WILL EMERGE FROM THE CENTRAL ROCKIES LATE IN THE AFTERNOON SPREADING LIFT OVER THE HIGH PLAINS. SOUTHERLY LOW LEVEL WINDS WILL ADVECT SUFFICIENT MOISTURE INTO THE REGION AS REFLECTED BY K INDICES > 30. NORTHERN ZONES WILL BE NEAR FASTER WESTERLY FLOW ALOFT AND BULK SHEAR VALUES ARE HIGHER COMPARED TO FRIDAY (40 KTS AT MCCOOK). THIS WOULD SUPPORT SUPERCELLS...SO NEED TO MONITOR CLOSELY FOR SEVERE POTENTIAL. ETA KAIN-FRITSCH UPDRAFT FLUXES ARE VERY HIGH AT 60 HOURS OVER NORTHWEST KANSAS/SOUTHWEST NEBRASKA. AS FOR HIGHS...WILL CONTINUE WITH ETA 2 M TEMPERATURES OF UPPER 90S TO NEAR 100 EAST. SUNDAY...ANOTHER SHORTWAVE ROUNDS UPPER RIDGE WITH A SURFACE BOUNDARY HINTED AT FOR THE NORTHWEST ZONES ON BOTH THE GFS AND EXTENDED ETA. WILL CONTINUE CHANCE POPS AND TREND TOWARDS WARMER ETA 2 M TEMPERATURES WITH LITTLE CHANGE INDICATED WITH 850 TEMPERATURES. EXTENDED (MONDAY THROUGH THURSDAY)...ANTICYCLONE CENTERED OVER THE FOUR CORNERS EARLY IN THE EXTENDED PERIOD WILL STRENGTHEN AND SHIFT EAST TO BE CENTERED OVER NEW MEXICO/TEXAS PANHANDLE BY THURSDAY. NORTHERN STREAM ENERGY MOVING THROUGH THE CANADIAN PLAINS WILL DRAG A COLD FRONT INTO THE FORECAST AREA ON MONDAY...BECOMING STATIONARY ON TUESDAY AS IT PARALLELS THE UPPER FLOW. TEMPERATURES ON MONDAY WILL BE DIFFICULT...WITH FRONT DRAPED NEAR THE NEBRASKA BORDER AND PRECIPITATION EXPECTED. GFS COOLS 850 TEMPERATURES DRAMATICALLY...MAYBE A LITTLE TOO MUCH BASED ON STRENGTH OF RIDGE TO THE SOUTHWEST. ECMWF IS ABOUT 4C WARMER THAN THE GFS AT 850MB. CANADIAN GLOBAL MODEL (GEM) 1000-500 MB THICKNESSES ARE RUNNING 3 TO 5 DAM HIGHER THAN THE GFS ON MONDAY. NCEP 500 MB SPAGHETTI PLOTS SHOW THE 00Z OPERATIONAL RUN OF THE GFS WAS FURTHEST SOUTH OF THE ENSEMBLE MEMBERS WITH THE 570 DAM CONTOUR. WILL THEREFORE RAISE MONDAY HIGH TEMPERATURES TO MIDDLE 80S AND MAINTAIN CHANCE OF THUNDER. 850 TEMPERATURES RECOVER ON TUESDAY WITH GFS DEPICTING THE 30C LINE OVER THE COLORADO COUNTIES...AND ECMWF QUICKLY REBUILDING 500 MB HEIGHTS/850 MB THERMAL RIDGE. ATMOSPHERE WILL BECOME INCREASINGLY CAPPED...700 MB TEMPERATURES APPROACHING 16C...BUT WITH SURFACE BOUNDARY STILL LURKING ABOUT A SLIGHT CHANCE FOR THUNDER SEEMS REASONABLE. BY WEDNESDAY/THURSDAY RISING HEIGHTS/EASTWARD MOVING RIDGE SUGGEST A RETURN TO DRY AND HOT CONDITIONS. .GLD...NONE. JDK
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041200- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE GOODLAND KS 1025 AM MDT THU JUL 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED ALONG AND WEST OF A LINE FROM NEAR BENKELMAN NEBRASKA SOUTHWEST THROUGH GOODLAND KANSAS TO CHEYENNE WELLS COLORADO. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING DOWNBURST WINDS. AN ELONGATED UPPER LEVEL DISTURBANCE ALONG THE COLORADO CONTINENTAL DIVIDE WILL CONTINUE TO MOVE EAST...REACHING FAR EASTERN COLORADO THIS AFTERNOON. THE ATMOSPHERE AHEAD THIS DISTURBANCE CONTINUES TO DESTABILIZE. AS AFTERNOON TEMPERATURES REACH THE MID 90S TO NEAR 100...EXPECT THUNDERSTORMS TO DEVELOP...MOVING EAST OR NORTHEAST AT LESS THAN 10 MPH. ALONG WITH LARGE HAIL AND DAMAGING DOWNBURST WINDS LOCALLY HEAVY RAINFALL IS POSSIBLE. ANY ACTIVITY THAT DEVELOPS WILL DIMINISH BY 9 PM MDT (1000 PM CDT). THE OTHER CONCERN TODAY WILL AGAIN BE THE HEAT. TEMPERATURES ARE FORECAST TO REACH HIGHS RANGING FROM 100 DEGREES IN FAR EASTERN COLORADO TO NEAR 106 IN HILL CITY AND MCCOOK. HEAT INDICES WILL RANGE FROM 100 TO 107 DEGREES THIS AFTERNOON...SO DRINK PLENTY OF WATER TO REMAIN HYDRATED. IF YOU FEEL FAINT IN THE HEAT...GO INSIDE AN AIR CONDITIONED BUILDING IMMEDIATELY. ON AVERAGE HEAT KILLS 175 CITIZENS NATIONWIDE EACH YEAR...SO TAKE THE THREAT OF DANGEROUS HEAT SERIOUSLY. HIGH TEMPERATURES AND LOW RELATIVE HUMIDITIES WILL PRODUCE EXTREME FIRE CONDITIONS TODAY. ALL OUTSIDE BURNING SHOULD BE AVOIDED IN AREAS WITH EXTREME FIRE DANGER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A CHANCE OF THUNDERSTORMS DAILY FROM FRIDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON AND TONIGHT. DDT
COZ090-091-KSZ001>003-013>015-NEZ079>081-040200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 251 PM MDT THU JUL 3 2003 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR PORTIONS OF THE TRI-STATE AREA... THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH #625 FOR THE FOLLOWING COUNTIES IN THE TRI-STATE AREA UNTIL 8 PM MDT (9 PM CDT) THIS EVENING: IN COLORADO: KIT CARSON...YUMA IN KANSAS: SHERMAN...THOMAS...SHERIDAN...CHEYENNE...RAWLINS... DECATUR IN NEBRASKA: DUNDY...HITCHCOCK...RED WILLOW HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 80 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. DDT BULLER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
320 PM MDT THU JUL 03 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0316 PM 4 E BENKELMAN NE 1.75 INCH HAIL
07/03/03 DUNDY REPORTED BY STORM
SPOTTER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
329 PM MDT THU JUL 03 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0321 PM 4 E BENKELMAN NE 1.75 INCH HAIL
07/03/03 DUNDY REPORTED BY STORM
SPOTTER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
401 PM MDT THU JUL 03 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0320 PM MAX NE .88 INCH HAIL
07/03/03 DUNDY REPORTED BY STORM
SPOTTER.The Goodland radar (KGLD), 43 km away, was scanning. The volume nearest the first event began at 22:26 UTC.
5 thunderstorm wind. Local standard time, as filed.
1 to 2 inch diameter tree limbs broken off.
Storm spotter reported wind gusts snapped one full grown crabapple tree in half and toppled another tree.
The Atwood drive-in theatre screen was toppled as a result of strong thunderstorm winds. The screen was supported by iron framework and was built in 1953.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367328, 5367329, 5367388, 5367389, 5367390.